Winter Weather, Somerset
- When
- January 14, 7:00 PM EST to January 15, 4:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
A very intense low pressure system produced bands of heavier snow across New Jersey and affected the northwestern and southeastern part of the state the most. As the system closed in the mid levels, some embedded thunderstorms within the bands formed across southern New Jersey.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A very intense low pressure system produced bands of heavier snow across New Jersey and affected the northwestern and southeastern part of the state the most. As the system closed in the mid levels, some embedded thunderstorms within the bands formed across southern New Jersey. The strong winds combined with the heavy snow to produce near blizzard conditions during the one to two hour period when the heaviest snow fell. Accumulations along the Sussex and Morris County border averaged 3 to 6 inches. Similar accumulations occurred from Burlington and Ocean Counties southeast through Cape May County. Lesser accumulations occurred elsewhere in the state. Rain began falling during the afternoon of the 14th. As the low pressure system intensified and moved offshore, the precipitation changed to snow during the evening. The change to snow occurred fairly uniformly across the state from around 7 p.m. EST in Sussex County, to around 8 p.m. EST in Mercer County and between 9 p.m. and 10 p.m. EST in Cumberland and Cape May Counties. The snow fell at its heaviest between 10 p.m. EST on the 14th and 2 a.m. EST on the 15th. The snow ended between 3 a.m. EST and 6 a.m. EST across most of the area, except for Monmouth and Ocean Counties where a last band persisted for a few more hours. Because the heavy snow occurred late on a Saturday night (the 14th into the 15th) and was over by Sunday morning the 15th, very few accidents were reported. Most of the reported accidents were minor: mainly spinouts and fender-benders.Specific accumulations included 6.5 inches in Hamilton Township (Atlantic County), 6.2 inches in Highland Lakes (Sussex County), 5.7 inches in Mount Laurel (Burlington County), 5.5 inches in Florence (Burlington County) and Jefferson Township (Morris County), 4.7 inches at the Atlantic City International Airport, 4.0 inches in Ocean City (Cape May County), Flemington (Hunterdon County), Marcella (Morris County), Pottersville (Somerset County) and Lawrenceville (Mercer County), 3.7 inches in Sussex (Sussex County), 3.5 inches in Pennsauken (Camden County) and Malaga (Gloucester County), 3.4 inches in Cream Ridge (Monmouth County), 3.0 inches in Lindenwold (Camden County) and Trenton (Mercer County), 2.2 inches in Hillsborough (Somerset County), 1.5 inches in Metuchen (Middlesex County) and 1.0 inch in Belvidere (Warren County). A cold front moved through the Delaware Valley during the late afternoon on the 14th. An intense low pressure system formed on the front and moved slowly east through New Jersey during the first half of the evening and was off the coast by 10 p.m. EST on the 15th. This permitted the rain to change to snow across the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 14, 3:45 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EST SAT JAN 14 2006
.SHORT TERM (TONIGHT THROUGH TUESDAY...)
ENJOY THE LAST FEW HOURS OF SPRING-LIKE WEATHER, THEN A VERY BRIEF
TOUCH OF FALL THEN WHAM WINTER RETURNS WITH A VENGEANCE. ALTHOUGH THE
SCENARIO DOESNT PAINT A BIG SNOW, IT IS NONETHELESS GOING TO BE A
VERY TESTY PERIOD FOR ANYONE DRIVING TONIGHT, EVEN TOWARD THE LOWER
END OF THE CFA. THE QUESTION IS ONE OF TIMING FOR SURE. THE COLDEST
AIR WILL BE MOVING INTO THE CFA FROM THE SOUTHWEST. BY 06Z -6C 80H
TEMPS AT SRN DEL AND -2C AT 80H ERN AREAS. LOOK FOR THIS COLD AIR TO
MOVE ACROSS THE ENTIRE REGION WHILE PRECIPITATION LINGERS BEYOND
06Z. SOME DISCREPANCIES BETWEEN THE BEST LIFT/FRONTOGENESIS AND QPF.
IF WE TAKE QPF WE WIND UP WITH 3 TO 4 INCHES OF SNOW IN INTERIOR SNJ
BUT THERE IS NOT ENOUGH SUPPORT ALOFT FOR THAT. SO HAVE BACKED OFF
AND ISSUED ADVISORIES FOR THE MOST LIKELY AREAS TO THE NORTH WHERE
QPF AND BEST LIFT IF FORECAST. GFS BY THE WAY HAS BEEN CONSISTENT
WITH THE SRN HEAVIER PCPN. BOTH DAY AND EVENING SHIFT HAVE BEEN
PONDERING THIS SITUATION. AS OF BROADCAST TIME, THE GREATEST SURGE
IS MOVING THROUGH THE DC AREA WITH WINDS GUSTING TO 47 KT. EXPECT TO
SEE THIS CONTINUE ACROSS THE SOUTHERN AREAS AS THE INITIAL THRUST OF
THE SYSTEM MOVES THROUGH THIS EVENING. WILL BE WATCHING THE WIND
PROFILE CLOSELY FROM THE 88D TO SEE THE EXTENT OF THE WINDS ABOVE
THE SURFACE.
THE LOW TRACKS SLOWLY ENE TO CAPE COD BY 1 AM SUN. A TIGHT NW
GRADIENT FLOWS ACROSS THE REGION PEAKING TO 50 MPH AT TIMES.
QUITE A FEW WINTER VARIABLE TO DEAL WITH, BEGINNING WITH THE WIND,
CHANGING TO SNOW, THEN SOME ROADS BECOMING ICY AND BLOWING SNOW
REDUCING VISIBILITIES BELOW 1 SM. IF YOU ARE TRAVELING TONIGHT BE
SURE TO CHECK THE LATEST FORECAST FOR YOUR DESTINATION OR SEE THE
LATEST SPECIAL WEATHER STATEMENTS AND ADVISORIES AT
WWW.WEATHER.GOV/PHI.
THE GRADIENT RELAXES FROM WEST TO EAST LINGERING AT THE SHORE INTO
MONDAY MORNING. A BRIEF PERIOD OF CALM DRY AIR BEFORE THE NEXT
SYSTEM COMES THROUGH ON TUESDAY. RAIN WILL ACCOMPANY THE SYSTEM LATE
TUESDAY THEN THERE WILL BE A CHANCE OF A MIX OF RAIN AND SNOW ON THE
BACK SIDE OF THE SYSTEM ON THU OVER THE WESTERN ZONES ON THU.
THIS COLD SNAP WILL LAST JUST TWO DAYS BEFORE THE TEMPERATURES BEGIN
AN UPWARD SWING ABOVE NORMAL. IN THE POCONOS SO FAR THIS MONTH THE
TEMPERATURE IS 10 DEGREES ABOVE FOR JAN AND PHL NEAR 9 DEGREES ABOVE
NORMAL.
THANKS EVERYONE FOR YOUR COORDINATION THIS AFTERNOON. MUCH
APPRECIATED.
&&
.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
EXTENDED FORECAST CONTINUES TO SHOW THE NEXT SYSTEM TO REACH THE
AREA BY LATE TUESDAY INTO WEDNESDAY. MED-LONG RANGE MODELS AGREE
FOR THE MOST PART ON THE MAIN FEATURES, HOWEVER, AS USUAL THEY DO
HAVE A FEW TIMING AND STRENGTH DIFFERENCES. THAT BEING SAID, A WARM
FRONT ASSOCIATED WITH THE LOW PRESSURE THAT WILL PASSING TO THE
NORTH AND WEST OF THE AREA IS FORECAST TO PASS THROUGH LATE
TUESDAY/EARLY WEDNESDAY, WITH THE ASSOCIATED COLD FRONT TO PASS ON
WEDNESDAY. THIS SHOULD PROVIDE THE AREA WITH A VERY GOOD CHANCE OF
PRECIPITATION, THOUGH IT SHOULD ALL BE RAIN, EXCEPT SOME FROZEN
STUFF IS POSSIBLE IF ANY WRAP AROUND MOISTURE AND ONCE COOLER
TEMPERATURES PUSH IN BEHIND FRONT...THIS SHOULD BE MAINLY IN THE
NORTHERN ZONES AND ESPECIALLY IN HIGHER ELEVATIONS, ALTHOUGH IT
COULD REACH FARTHER TOWARD THE COAST. AFTER HIGH PRESSURE MOVES IN
BEHIND THIS SYSTEM, PROVIDING A NICE END TO THE WEEK NEXT WEEK,
ANOTHER SYSTEM LOOKS TO MOVE IN FOR NEXT WEEKEND.
&&
.AVIATION...
CONDITIONS HAVE GENERALLY IMPROVED TO MARGINAL VFR, ALTHOUGH THERE
ARE STILL SOME LOWER VISIBILITIES AS THE DECELERATING LOW SURFACE
AND ALOFT WAS JUST MOVING PAST THE AREA. THEN, AS THE WRAP-AROUND
AND UPPER DEFORMATION ZONES PLAY ON THE AREA DURING TONIGHT AND
INTO EARLY SUNDAY, IT WAS THOUGHT THAT VISIBILITIES AND CEILINGS
WILL MOSTLY VARY IN THE MARGINAL VFR CATEGORY. AS NOWCASTING
BECOMES POSSIBLE, THE NEXT SHIFT MAY BE ABLE TO REFINE THINGS FOR
THE SUCCEEDING (00Z) SET OF TAFS.
&&
.MARINE...
NO CHANGE WILL BE MADE TO PREVIOUS FORECASTS AS A SMALL CRAFT
ADVISORY EVERYWHERE TRANSITIONS TO A GALE WARNING EVERYWHERE EARLY
THIS EVENING, AS THE POST-FRONTAL GRADIENT TIGHTENS IMPRESSIVELY.
THIS WILL CONTINUE THROUGH SUNDAY NIGHT UNTIL THE EFFECTS OF THE
DOWNSTREAM STORM WANE BY MONDAY MORNING, AS NAM AND GFS MODEL
SOLUTIONS AT LEAST AGREE ON THE TIMING OF THE DECREASING WINDS.
&&
.HYDROLOGY...
ONLY AREA OF CONCERN WAS IN THE POMPTON LAKES REGION OF NORTHERN
NEW JERSEY. HOWEVER, AFTER GOOD COORDINATION WITH MARFC APPEARS AS
THROUGH LEVEL WILL REMAIN JUST BELOW FLOOD STAGE. ON THE OTHER HAND,
IF IT DID GO ABOVE GFS IT WILL ONLY BE BY A COUPLE TENTHS OF AN INCH.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FOR PAZ054-055-060>062-067>071 FROM 7 PM
SATURDAY TO 6 PM SUNDAY.
...SNOW AND BLOWING SNOW ADVISORY FOR PAZ054-055-061-062 FROM 8
PM SATURDAY TO 8 AM SUNDAY.
NJ...SNOW AND BLOWING SNOW ADVISORY FOR NJZ001-007-008 FROM 8 PM
SATURDAY TO 8 AM SUNDAY.
...WIND ADVISORY FOR NJZ001-007>010-012-013-015>023-027 FROM 7 PM
SATURDAY TO 6 PM SUNDAY.
DE...WIND ADVISORY FOR DEZ001>003 FROM 7 PM SATURDAY TO 6 PM SUNDAY.
MD...WIND ADVISORY FOR MDZ008-012-015-019-020 FROM 7 PM SATURDAY TO
6 PM SUNDAY.
MARINE...GALE WARNING FOR ANZ430-431-450>455 FROM 11 PM SATURDAY TO 3
AM MONDAY.
...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 UNTIL 11 PM
SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ430-431 FROM 3 AM MONDAY TO 1 PM
MONDAY.
...SMALL CRAFT ADVISORY FOR ANZ450>455 FROM 3 AM MONDAY TO 6 PM
MONDAY.
&&
SHORT TERM...EBERWINE
LONG TERM...ROBERTSON
AVIATION/MARINE...
HYDROLOGY...MARFCHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1258 PM EST SAT JAN 14 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-151200- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 1258 PM EST SAT JAN 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS NOW IN EFFECT FROM 7 PM THIS EVENING TO 6 PM SUNDAY. AN ACCUMULATING SNOW IS LIKELY ESPECIALLY IN NORTHEASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY TONIGHT. SLIPPERY ROADS ARE LIKELY WITH RAPIDLY FALLING TEMPERATURES OVERNIGHT WHERE IT DOES SNOW. A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 352 PM EST SAT JAN 14 2006 NJZ001-007>010-015-PAZ055-062-069-142300- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-MONROE-NORTHAMPTON- BUCKS- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...TRENTON...STROUDSBURG...BETHLEHEM... EASTON...DOYLESTOWN 352 PM EST SAT JAN 14 2006 ...ISOLATED THUNDERSTORMS POSSIBLE THROUGH 600 PM EST... AT 350 PM EST, NATIONAL WEATHER SERVICE RADAR SHOWED SHOWERS STRENGTHENING OVER CENTRAL AND NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA. A FEW OF THE SHOWERS HAD THE POTENTIAL TO STRENGTHEN INTO THUNDERSTORM UNTIL SHORTLY AFTER DUSK. ANY THUNDERSTORMS THAT DEVELOP COULD GENERATE SMALL HAIL, LOCALLY HEAVY DOWNPOURS, WIND GUSTS TO 45 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 356 PM EST SAT JAN 14 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060- 067>071-151100- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD... SANDY HOOK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN... CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE... HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...READING... WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA 356 PM EST SAT JAN 14 2006 ...BACK TO WINTER TONIGHT... LOW PRESSURE OVER SOUTHERN NEW JERSEY THIS AFTERNOON IS GOING TO LIFT NORTHEAST AND BRING SOME SNOW AND COLD AIR TO THE AREA TONIGHT ON STRONG NORTHWEST WINDS. A WIND ADVISORY ALREADY IS IN EFFECT FOR THE ENTIRE AREA THROUGH DUSK ON SUNDAY. A GALE WARNING IS IN EFFECT ALONG THE COAST AND OVER THE DELAWARE BAY INTO SUNDAY NIGHT. ACCUMULATIONS OF 1 TO 2 INCHES ARE FORECAST FROM THE NORTHERN PHILADELPHIA SUBURBS AND BERKS COUNTY EASTWARD ACROSS CENTRAL NEW JERSEY. FURTHER SOUTH, ACROSS NORTHEASTERN MARYLAND, DELAWARE, THE LOCAL PHILADELPHIA AREA AND SOUTHERN NEW JERSEY, ACCUMULATIONS OF AROUND OR PERHAPS A SHADE ABOVE AN INCH ARE FORECAST. FURTHER NORTH, A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT OVER THE SOUTHERN POCONOS, THE LEHIGH VALLEY AND NORTHWEST NEW JERSEY TONIGHT, WHERE ACCUMULATIONS OF 2 TO 4 INCHES ARE FORECAST. TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING IN MOST LOCATIONS TONIGHT. THIS DRAMATIC TEMPERATURE DROP, ALONG WITH THE WET ROADWAYS AND SOME ACCUMULATING SNOW, WILL CREATE DIFFICULT TRAVEL CONDITIONS. UNTREATED ROADS ARE EXPECTED TO BECOME QUITE ICY OVERNIGHT. NORTH AND THEN NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 TO 50 MPH WILL CAUSE RESTRICTED VISIBILITIES WHERE IT IS SNOWING. MOREOVER, WIND CHILL VALUES WILL FALL INTO THE TEENS. THE BEST COURSE OF ACTION FOR TONIGHT WOULD BE TO REMAIN INDOORS. IF YOU MUST TRAVEL TONIGHT, ALLOW EXTRA TIME TO REACH YOUR DESTINATION AND BE PREPARED TO DEAL WITH STRONG WINDS, ICING, SNOW AND COLD. SINCE WINDS ARE EXPECTED TO DEVELOP AND OFFSHORE COMPONENT ALONG THE NEW JERSEY AND DELAWARE OCEANFRONT, MINOR TIDAL FLOODING IS NO LONGER ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...OR LOCAL MEDIA OUTLETS...FOR THE LATEST UPDATES. YOU CAN ALSO ACCESS THE MT. HOLLY, NJ NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/PHI. MPD
The national radar mosaic for the moment the first event began.
12 winter weather, 8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5486615, 5486610, 5486611, 5486612, 5486613, 5486616, 5486606, 5486607, 5486609, 5486614, 5486617, 5486608, 5486623, 5486621, 5486622, 5486624, 5486618, 5486619, 5486620, 5486625.